Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 11, NWS Aberdeen, SD

May 4, 2003Stanley County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 4, 2003, 4:20 PM MDT for Stanley County, South Dakota. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2003, 4:20 PM MDT (22:20 UTC)
Expired
May 4, 2003, 5:00 PM MDT
In force
40 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Stanley County, SD

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 10.3 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2003-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2003-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-244 J/kg
Mixed-layer LCL
1428 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 042220
SVRABR
SDC117-042300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
419 PM MDT SUN MAY 4 2003

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STANLEY COUNTY IN SOUTH DAKOTA

* UNTIL 500 PM MDT(600 PM CDT)

* AT 419 PM MDT(519 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM 11 MILES SOUTHEAST OF HAYES...OR
  ABOUT 26 MILES NORTH OF MURDO...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WENDTE AROUND 440 PM MDT

THIS WARNING REPLACES THE WARNING PREVIOUSLY ISSUED FOR STANLEY 
COUNTY

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4441 10105 4421 10107 4419 10092 4419 10043
          4437 10069

$$
HINTZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 2:40 PM MDT, 1 hour 40 minutes earlier.

Area forecast discussion, May 4, 2:40 PM MDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
340 PM CDT SUN MAY 4 2003

.SHORT TERM...
FORECAST CONCERN WILL CONTINUE TO BE PRECIP CHANCES AND COVERAGE
FROM TONIGHT INTO TUESDAY.  OVERALL DIFFERENCES IN UPPER HEIGHT
FIELD BETWEEN ETA AND GFS NOT TOO TERRIBLY DIFFERENT.

FOR TONIGHT UPPER LOW LINGERING OVER NORTHERN PLAINS WILL BEGIN TO
GET SHEARED OUT IN UPPER LEVEL FLOW WHICH WILL PUT CWA IN PROLONGED
PERIOD OF WEAK UPPER LEVEL PVA.  AREA OF VERY STRONG ISENTROPIC LIFT
LOCATED SOUTH OF CWA ACROSS CENTRAL NEBRASKA.  UPPER SHORT WAVE ALSO
AIDING IN CONVECTIVE DEVELOPMENT ACROSS CENTRAL NEBRASKA.  LOW LEVEL
INVERTED TROUGH AXIS WILL BISECT CWA FROM TONIGHT INTO MONDAY AND
WITH WEAK UPPER WAVES CONTINUING TO ROTATE AROUND UPPER LOW WILL
CONTINUE TO HAVE CHANCE OF SHOWERS AND EARLY EVENING THUNDERSTORMS
GOING IN GRIDS TONIGHT.  RUC DATA SHOWING 1000 J/KG CAPES ACROSS
CENTRAL SOUTH DAKOTA BY LATE THIS AFTERNOON BUT 0-6 KM SHEAR VALUES
VERY MARGINAL AROUND 20 KNOTS OR SO.  FREEZING LEVELS REMAIN FAIRLY
LOW AROUND 7-8 THOUSAND FEET SO MAY HAVE TO CONTEND WITH A FEW SMALL
HAIL PRODUCING STORMS EARLY THIS EVENING ACROSS CENTRAL SOUTH
DAKOTA.  AS FAR AS PRECIP COVERAGE...THINK THAT BEST COVERAGE WILL
BE ACROSS FAR EASTERN CWA.  THIS AREA STAYS IN MOISTER LOW LEVEL
SOUTHEAST FLOW OVERNIGHT AND DO EXPECT CENTRAL PLAINS SHORT WAVE TO
LIFT NORTHEAST AND THEN WRAP BACK AROUND TO NORTHWEST INTO THE
EASTERN DAKOTAS BY EARLY MORNING AND HAVE INCLUDED LIKELY POPS
ACROSS EASTERN CWA.

FOR MONDAY EXPECT LOW LEVEL HEIGHT MINIMUM TO CONTINUE TO LIFT
NORTHEAST AND SHOULD BE ABLE TO MIX DOWN SOME STRONGER NORTHWEST
WINDS ACROSS SOUTHWEST CWA BY AFTERNOON WITH PASSAGE OF TROUGH
AXIS.  STILL SHOULD MAINTAIN SOME MAGNITUDE TO LOW LEVEL CONVERGENCE
ACROSS NORTHERN CWA IN VICINITY OF INVERTED TROUGH AXIS AND HAVE
GONE WITH LIKELY POPS FOR RAIN SHOWERS ACROSS NORTHERN TIER.  BY
TUESDAY NIGHT INTO FIRST PART OF WEDNESDAY SHOULD BEGIN TO DRY
THINGS OUT AS DAKOTAS GET INTO A DRIER NORTHWEST FLOW REGIME AS
UPPER RIDGE AXIS APPROACHES.  ALOT OF UNCERTAINTY FOR PRECIP
POTENTIAL FOR WEDNESDAY.  HAVE WENT WITH ETA/CANADIAN CONSENSUS IN
THIS FORECAST WHICH IS SLOWER TO MOVE UPPER RIDGE AXIS EASTWARD.
BEST CHANCE OF PRECIP FOR WEDNESDAY LOOKS TO BE WELL NORTH OF CWA IN
SOUTHERN CANADA IN STRONGER LOW LEVEL CONVERGENCE ZONE DOWNSTREAM OF
NORTHERN STREAM UPPER TROUGH.  WEAKER SOUTHERN STREAM WAVE PROGGED
BY MODELS TO LIFT NORTHEAST INTO NORTHERN PLAINS ON WEDNESDAY NIGHT
AND WILL KEEP SLIGHT CHANCE OF THUNDERSTORMS GOING ACROSS CENTRAL
AND NORTH CENTRAL SOUTH DAKOTA.

.EXTENDED...THURSDAY THROUGH SUNDAY
A BIT OF A TRICKY PATTERN SETTING UP DURING THE EXTENDED PERIOD WITH
THE MODELS NOT AGREEING REAL WELL ON THE PATH THAT A SERIES OF
SHORTWAVES WILL TAKE. WILL STICK CLOSER TO THE GFS AS IT SEEMS TO BE
THE MOST CONSISTENT. THE BEST CHANCES FOR PRECIPITATION LOOK TO COME
ON THURSDAY AND AGAIN ON SATURDAY WITH THE TWO STRONGEST WAVES
MOVING THROUGH DURING THOSE TIMES. AT THE SURFACE...A LOW WILL BE
OVER KANSAS AND SOUTHERN NEBRASKA EARLY...THEN MOVES TO
IOWA/NORTHERN MISSOURI BY FRIDAY MORNING...WRAPPING SHOWERS AROUND
IT INTO THE CWA. HIGH PRESSURE PUSHES IN BEHIND THIS SYSTEM ON
FRIDAY...THEN AN ELONGATED DOUBLE BARRELED LOW SLIDES ACROSS THE
PLAINS ON SATURDAY...LIKELY BRINGING MORE SHOWERS TO THE REGION.
ANOTHER HIGH MOVES IN TO DRY THINGS OUT AGAIN ON SUNDAY.
TEMPERATURES WILL CONTINUE TO BE RIGHT AROUND NORMAL WITH H85 TEMPS
REMAINING IN THE SINGLE DIGITS ABOVE ZERO.

.ABR...NONE.

MARSILI/PARKIN
Hazardous weather outlook, May 4, 4:05 AM MDT, 12 hours 15 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-051000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
505 AM CDT SUN MAY 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...
NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS
BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT
A LOW PRESSURE SYSTEM WILL CAUSE THUNDERSTORMS AND RAIN SHOWERS
TODAY AND TONIGHT.  THESE STORMS WILL LIKELY PRODUCE STRONG
WINDS...BRIEF HEAVY RAIN...AND SMALL HAIL.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...ALTHOUGH THERE IS A
SLIGHT CHANCE THAT ONE OF THESE STORMS COULD BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT.

In the hours before

Local storm report, May 4, 3:56 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
0456 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0440 PM    PIERRE                    SD   0.88 IN HAIL
05/04/03   HUGHES                         DIME TO NICKEL SIZE HAIL
                                          FELL

DLH

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 6:27 PM MDTSevere Thunderstorm WarningABRDewey48 min
May 3, 6:45 PM MDTFlash Flood WarningABREdmunds, Potter, Walworth3 hr
May 3, 7:35 PM MDTFlash Flood WarningABRDewey3 hr
May 4, 3:40 PM MDTSevere Thunderstorm WarningABRHughes, Stanley50 min
May 4, 3:50 PM MDTSevere Thunderstorm WarningABRJones, Lyman40 min
May 4, 4:04 PM MDTTornado WarningABRJones26 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.